Is red rice yeast good for lowering cholesterol?

Print Friendly

DEAR DR. GOTT: Does red yeast rice actually help to lower cholesterol and what can the adverse side effects be?

DEAR READER: Let me take a moment to explain to readers just what the product is before I attempt to answer your question. Red yeast rice is actually rice fermented with Monascus purpureus. It contains several compounds that together are known as monacolins, known to inhibit the formation of cholesterol and which may lower cholesterol levels. Red yeast has a similar chemical make-up to that of lovastatin (Mevacor) and certain other statin drugs and therefore may carry similar side effects.

This traditional Chinese medicine is sold over-the-counter as a cholesterol-lowering agent; however, legal issues abound as to whether it is a dietary supplement or an actual drug, due to its similarities to statins. Herein is the problem. This seemingly “natural” product contains a substance very similar to one classified as a prescription drug. And, as we’ve read about many times, lovastatin has the ability to cause an increased risk for the development of severe muscle problems such as aches and cramping that could go on to cause kidney disease. There are numerous reports of muscle myopathy and liver damage resulting from the product’s usage.

Four years ago the Food and Drug Administration attempted to control the sale of red yeast rice by asking three companies to withdraw the product from the market because of the single ingredient. It disappeared from store shelves for a few years but is back with at least 30 brands available today. Many suppliers avoid FDA restrictions by not claiming the product can lower cholesterol levels which means it is not subject to FDA action.

The safety of red yeast products has not been established, nor are the effects of long-term use known. In fact, the American Heart Association warns against its use until the studies of long-term use are in. Some of the products sold in our country contain little to no statins. Others contain excessive amounts. Therefore, it remains unknown if these products actually do anything to help reduce levels. It is believed the product can be taken without harm for up to three months; however, there is insufficient information to determine its safety beyond that period. Side effects other than severe muscle pain and muscle damage include abdominal discomfort, heartburn, intestinal gas and more.

Red yeast should not be taken if an individual is on any other medication that could harm the liver, such as acetaminophen (Tylenol and others), erythromycin (Emycin), amiodarone (Cordarone), phenytoin (Dilantin), simvastatin (Zocor) and a number of others. Anyone considering the product should check with his or her physician prior to making the decision to begin the supplement.

Were I to guide you, I would recommend you consider other seemingly harmless options beforehand, such as adding a teaspoon of cinnamon to your daily diet or taking over-the-counter niacin. The latter can cause flushing or itching so it may be necessary to precede the dose with an antihistamine or 8l mg aspirin.

Readers who would like related information can order my Health Reports “Understanding Cholesterol” and “Compelling Home Remedies” by sending a self-addressed, stamped number 10 envelope and $2 US for each report to Dr. Peter Gott, PO Box 433, Lakeville, CT 06039. Be sure to mention the title when writing or print out an order form from my website

Be Sociable, Share!